Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Professional advice
May 29, 2003

I am hiv and currently taking combivir/nevirapine and wanted to take a garlic supplement, would doing this interact with my meds? I have quite a high cholesterol level 7.7 take fish oils, exercise, but still have a high level; is this due to my meds? Taking garlic supplements was advised by the health store. Many thanks for your answer.

Response from Dr. Cohen

So you are on antivirals that are among the least likely to raise the cholesterol results. And while I don't know exactly what a result of 7.7 is - (the US and non-US units are different) - I will assume that this is high enough to need treatment. But this is worth exploring - since a 45 year old nonsmoking female with this cholesterol has a very very low risk of heart disease, while a 59 year old smoking male has a much more urgent need to lower this cholesterol...

The treatment for you is not in adjusting the antiviral meds - they are not likely the problem. There are people who have high cholesterols - and this is from a combination of genetics and diet. You didn't mention any diet changes you've made...?

You mention you are taking some supplements like fish oil and exercising and these do help some people. In addition, garlic supplements have been studied and what we've learned is that there can be on average a small reduction in the cholesterol level - although there may be some people who have a better than average response. Now - getting a good brand of garlic supplement that is worth taking is a bit tricky - but hopefully your health food store can guide you to brands that are well-made? One caution - there is an interaction with garlic supplements and protease inhibitors - garlic did lower the level of one protease inhibitor that was studied - called saquinavir. There is no info about the impact on nevirapine however - but there is some reason for concern.

Since you are considering what might be an otherwise decent dinner of fish with garlic (and perhaps a lemon squeezed over it all just before serving) in capsule form - another option is to just eat well - including fish that is high in omega 3 fatty acids, garlic containing foods, and even oatmeal (at another mealtime) which can lower cholesterol a bit more - and add to this a medication such as a "statin". These have been used for a few decades and so far the long term safety profile is excellent for over 95% of those who take them... and they're just one pill at bedtime.

If you'd prefer to avoid that - another 'natural' approach is higher dose niacin - which can also lower cholesterol. This requires some monitoring of the liver function - but can be done by someone who is monitoring your labs.

Hope that helps.



Previous
Nervous, CD4 Drop
Next
Please answer...Question about new treatments

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement